2
$\begingroup$

I my thesis I have to cite the following standard result:

Let $Y$ be a compact Riemann surface and let $B\subseteq Y$ be a finite subset. Given a natural number $d$, there are only finitely many isomorphism classes of (holomorphic) coverings $f:X\longrightarrow Y$ of degree $d$ and with branch locus contained in $B$.

I need a reference (also a paper), different from Rick Miranda's book, in which this theorem is proved.

Remark: I think that Miranda's book is a beautiful reference for Riemann surfaces, simply I don't like how the above theorem is presented. In general I'm not comfortable with theorems whose statements are given after the proofs.

Thanks in advance.

$\endgroup$
  • $\begingroup$ Have you looked in Farkas/Kra? (If you have, there's no point for me to look whether it's in there.) $\endgroup$ – Daniel Fischer May 21 '14 at 15:16
  • $\begingroup$ I've looked in Farkas/Kra and there isn't the theorem $\endgroup$ – Dubious May 21 '14 at 15:26
  • 2
    $\begingroup$ The proof is short enough that you can just give it, can't you? If you believe that such a thing is a covering map away from the branch locus then this follows once you believe that $Y \setminus B$ has finitely generated fundamental group, which is clear from Seifert-van Kampen. $\endgroup$ – Qiaochu Yuan May 21 '14 at 18:07
  • $\begingroup$ @QiaochuYuan I know the proof, but I'm a bit undecided on writing it in my thesis. In general I can't distinguish between theorems that must be only cited and those that need an explicit proof. But this is another kind of problem. $\endgroup$ – Dubious May 21 '14 at 18:31
  • 1
    $\begingroup$ Dear fair-coin: Can you say what the proof in Miranda's book is, so we know what not to answer? $\endgroup$ – Bruno Joyal May 28 '14 at 0:36
2
+25
$\begingroup$

As requested:

A. D. Mednykh, "Nonequivalent coverings of Riemann surfaces with a prescribed ramification type", Siberian Mathematical Journal, 1984, Volume 25, Issue 4, pp 606-625. (English translation)

All in all the problem of computing Hurwitz numbers, is a very active area of mathematics, see for instance this paper by A.Okounkov and R.Pandaripande and this thesis by A.Zvonkine. See also here for further references.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.